Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 25, NWS Blacksburg, VA

May 14, 2011Stokes County, Surry County, North Carolina; Carroll County, Floyd County, Patrick County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 14, 2011, 7:54 PM EDT for Stokes County, Surry County, North Carolina; Carroll County, Floyd County, Patrick County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2011, 7:54 PM EDT (23:54 UTC)
Expired
May 14, 2011, 11:23 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Stokes County, NC, Surry County, NC, Carroll County, VA, Floyd County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WGUS51 KRNK 142354
FFWRNK
NCC169-171-VAC035-063-141-150600-
/O.NEW.KRNK.FF.W.0025.110514T2354Z-110515T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT SAT MAY 14 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA
  CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 200 AM EDT SUNDAY.

* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GROUNDHOG
  MOUNTAIN...WILLIS...INDIAN VALLEY...ALUM RIDGE...WOODLAWN...
  SYLVATUS...PIPERS GAP...LAUREL FORK...LAMBSBURG...HILLSVILLE...
  GLADESBORO...FANCY GAP...DUGSPUR...CANA...GALAX HILLSVILLE
  AIRPORT...ARARAT...WOODVILLE...WESTFIELD...TOAST...PINE RIDGE...
  PILOT MOUNTAIN...MOUNTAIN PARK...MOUNT AIRY...FLAT ROCK...DOBSON...
  BOTTOM AND WHITE PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE ROCK AND MUDSLIDES.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3628 8054 3628 8062 3629 8063 3628 8063
      3628 8087 3685 8082 3700 8043 3627 8044

$$

KK
2 follow-up statements
672 
WGUS71 KRNK 150048
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
848 PM EDT SAT MAY 14 2011

NCC169-171-VAC035-063-141-150600-
/O.CON.KRNK.FF.W.0025.000000T0000Z-110515T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STOKES NC-SURRY NC-PATRICK VA-FLOYD VA-CARROLL VA-
848 PM EDT SAT MAY 14 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR
CARROLL...SOUTHWESTERN FLOYD...SOUTHWESTERN PATRICK...SURRY AND
WESTERN STOKES COUNTIES...

AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GROUNDHOG
MOUNTAIN...WILLIS...INDIAN VALLEY...ALUM RIDGE...WOODLAWN...
SYLVATUS...PIPERS GAP...LAUREL FORK...LAMBSBURG...HILLSVILLE...
GLADESBORO...FANCY GAP...DUGSPUR...CANA...GALAX HILLSVILLE AIRPORT
AND ARARAT

WATCH FOR FLOODING FROM CODY CREEK ON ROUTE 601. FLOODING IS 
POSSIBLE ACROSS SOUTHERN PORTIONS OF PATRICK COUNTY. PINE CREEK MAY 
ALSO COME OUT OF ITS BANKS.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3628 8054 3628 8062 3629 8063 3628 8063
      3628 8087 3685 8082 3700 8043 3627 8044

$$

KK
227 
WGUS71 KRNK 150323
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1123 PM EDT SAT MAY 14 2011

NCC169-171-VAC035-063-141-150333-
/O.CAN.KRNK.FF.W.0025.000000T0000Z-110515T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STOKES NC-SURRY NC-PATRICK VA-FLOYD VA-CARROLL VA-
1123 PM EDT SAT MAY 14 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CARROLL...
SOUTHWESTERN FLOYD...SOUTHWESTERN PATRICK...SURRY AND WESTERN STOKES
COUNTIES...

HEAVY RAIN HAS MOVED OUT OF THE AREA. THERE HAVE BEEN NO REPORTS OF 
FLOODING. NO ADDITIONAL HEAVY RAIN IS EXPECTED THIS EVENING...THUS 
THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3628 8054 3628 8062 3629 8063 3628 8063
      3628 8087 3685 8082 3700 8043 3627 8044

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 14, 7:52 PM EDT, 2 minutes earlier.

Area forecast discussion, May 14, 7:52 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT SAT MAY 14 2011

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE
REMAINDER OF THE WEEKEND AS A COLD FRONT MOVES THROUGH THE REGION
SUNDAY MORNING AND AFTERNOON...AND THEN A SLOW MOVING UPPER LEVEL
LOW PRESSURE SYSTEM AFFECTS THE UPPER MIDWEST THROUGH THE MIDDLE
OF THE COMING WORKWEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 630 PM...RADAR SHOWS ONE BAND OF SHOWERS/TSTMS HAS MOVED
EAST OF THE CWA...BUT ANOTHER IS SWINGING INTO THE WEST. HIGHER
RESOLUTION SHORT RANGE MODELS SHOW THIS BAND PRODUCING SOME HEAVY
RAIN ACROSS THE NW NC FOOTHILLS...AND INTO FAR SW VA ALONG THE
BLUE RIDGE. THIS IS SUPPORTED BY RADAR TRENDS...AND THE DEEP
MOISTURE CONVERGENCE SHOWN ON SPC/S MESO-ANALYSIS. THIS IS THE
SAME AREA THAT RECEIVED HEAVY RAIN FRIDAY EVENING. SO HAVE ISSUED
A SHORT FUSED FLASH FLOOD WATCH THRU MIDNIGHT. ALSO ADJUSTED THE
POPS THRU THE EVENING HOURS TO MATCH THE PROGRESS OF THE BAND IN
THE WEST.

PREVIOUS DISCUSSION...
TWO AREAS THAT WE WILL BE KEEPING AN EYE ON DURING THE EVENING.
ONE BATCH OF SHOWER AND THUNDERSTORM ACTIVITY...CURRENTLY
EXTENDING FROM THE ALLEGHANY HIGHLANDS THROUGH SOUTHSIDE
VIRGINIA...IS MOVING TO THE NORTH. THIS BATCH WILL CONTINUE TO
PRODUCE MAINLY BRIEF BUT STRONG DOWNPOURS BEFORE MOVING OUT OF THE
AREA TO THE NORTH BY AROUND 8 PM.

HOWEVER...WILL BE KEEPING AN EYE ON THE MOUNTAIN EMPIRE REGION...
WESTERN NEW RIVER VALLEY AND THE MOUNTAINS AND HILLS OF NORTH
CAROLINA FOR THIS EVENING. LOW CLOUD COVER HAS BECOME SCATTERED
ACROSS THE AREA THIS AFTERNOON...WHICH WILL ALLOW FOR ADDITIONAL
DESTABILIZATION AHEAD OF ANOTHER DISTURBANCE APPROACHING FROM
KENTUCKY. A FEW STRONG STORMS WILL BE POSSIBLE THIS EVENING...WITH
LARGE HAIL AND HEAVY DOWNPOURS AS THE PRIMARY THREATS. CANNOT RULE
OUT THE POSSIBILITY OF MORE LOCALIZED FLASH FLOODING AS WELL...
ALTHOUGH STORMS WHICH DEVELOP THIS EVENING WILL MOVE MORE QUICKLY
THAN LAST NIGHT...THEREBY REDUCING THE FLASH FLOOD THREAT.

SOMEWHAT DRIER AIR WILL MAKE ITS WAY INTO OUR AREA SUNDAY MORNING
AS A COLD FRONT PUSHES ACROSS THE REGION. HOWEVER...SHOWERS AND
THUNDERSTORMS WILL REMAIN IN THE FORECAST AS A SLOW MOVING UPPER
LEVEL LOW SETS UP OVER THE UPPER MIDWEST. WILL KEEP OVERNIGHT LOWS
WELL INTO THE 60S TONIGHT THANKS TO ABUNDANT CLOUD COVER AND
UNUSUALLY HIGH DEWPOINT TEMPERATURES.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
WEAK SFC LOW AND ITS ASSOCIATED COLD FRONT WILL BE WELL TO THE
EAST OF THE AREA SUNDAY NIGHT AHEAD OF THE 5H CLOSED SYSTEM THAT
WILL BE WORKING IN FROM THE NW BY MONDAY MORNING. HAVE CONTINUED
THE TREND OF LESS POP LATER SUNDAY NIGHT GIVEN DEEPER MOISTURE
STILL TO THE NW AND THE FRONT TO THE EAST...OTRW MAINLY CHANCE
COVERAGE DURING THE EVENING. AXIS OF THE UPPER LOW WILL PIVOT INTO
THE APPALACHIANS MONDAY WITH EXTENSIVE CLDNS LIMITING HEATING WEST
WHILE SOME BREAKS LIKELY NORTH AND EAST WHERE BETTER CONVECTIVE
BAND POTENTIAL WILL EXIST. COULD ALSO BE WIDESPREAD SCTD SHRA
CLOSER TO THE COLD POOL MOUNTAINS SO GOING WITH LIKELY POPS WEST
MONDAY. LOWS CLOSER TO THE WARMER MAV MOS SUNDAY NIGHT AS THE NAM
APPEARS TOO STRONG WITH COOL ADVECTION BEHIND THE FRONT BUT LIKELY
BEST MONDAY WEST WHERE MAY STAY BELOW 60 WESTERN SLOPES.

UPPER LOW DROPS FARTHER SOUTH MONDAY NIGHT INTO TUESDAY WITH THE
SREF THE FARTHEST TO THE SW. LATEST GFS ALSO SWINGS ANOTHER POTENT
S/W AROUND THE UPPER LOW WHICH LOOKS TO RE-ENERGIZE LIFT ESPCLY
ACROSS THE WEST WHERE UPSLOPE ENHANCEMENT COULD OCCUR. THIS MAY
SPELL ANOTHER ROUND OF HEAVIER RAINFALL OVER THE MOUNTAINS AS
ALTHOUGH EXPECT THE MODELS ARE OVERDONE WITH THIS VORT APPEARS DEEP
RH AND UPSLOPE ENOUGH TO WARRANT HIGHER LIKELY/LOW CAT POPS. LOOKS
LIKE THE HEAVIEST RAINFALL WOULD BE FROM LATE MONDAY NIGHT INTO LATE
TUESDAY AS ALSO SUPPORTED BY THE CANADIAN SO ADDING MENTION IN THE
HWO AS WELL. OTRW GOING WITH HIGH CHANCE POPS ELSW ESPCLY ON TUESDAY
WITH JUST A BIT OF CAPE/INSTABILITY OVER THE EAST WHERE WILL KEEP AT
LEAST AN ISOLATED THUNDER MENTION TUESDAY AFTERNOON. TEMPS EVEN
COOLER MONDAY NIGHT INTO TUESDAY GIVEN CLOUDS/SHRA AND DEVELOPING
EASTERLY FLOW.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
UPPER LOW WILL REMAIN ACROSS PARTS OF THE AREA EARLY IN THE
PERIOD AND JUST HOW FAST IT EXITS THE MAIN KEY IN SEEING AT LEAST
A SMALL WINDOW OF DRYING BEFORE THE NEXT SYSTEM APPROACHES BY NEXT
WEEKEND. MODEL DIFFERENCES PERSIST WITH THE ECMWF ROTATING THE
CLOSED SYSTEM ACROSS THE REGION A COUPLE TIMES THRU DAY7 WHILE THE
GFS A LITTLE MORE PROGRESSIVE IN LIFTING THE COLD POOL INTO THE
OLD ERN CANADA TROFFINESS BY WEEKS END. THIS LOOKS A BIT FAST
GIVEN BLOCKINESS WHILE APPEARS ENOUGH UPSTREAM PUSH BY LATE IN THE
WEEK TO SHOVE IT OFFSHORE SO TRENDING THAT WAY WHICH SUPPORTS LESS
POP THU NIGHT THRU FRIDAY NIGHT. HOWEVER BEFORE ANY DRYING TAKES
SHAPE...THE UPPER LOW MAY DIP FAR ENOUGH TO THE SW TO PROMOTE A
MUCH DEEPER EAST/SE FLOW ESPCLY TUE NIGHT INTO EARLY WED WHICH
COULD BRING MORE WIDESPREAD HEAVY RAIN POTENTIAL AS YET ANOTHER
S/W SPOKE ROTATES AROUND THE UPPER SYSTEM. THUS RUNNING WITH
LIKELY POPS ESPCLY WEST TUESDAY NIGHT AND NW THIRD WED WITH HIGH
CHANCES ELSW. MORE CLOUDS COULD LIMIT DEEPER CONVECTION BUT GIVEN
COOLING ALOFT AND DEEP MOISTURE KEPT IN A BIT MORE THUNDER GIVEN
LAPSES ALOFT DESPITE LIMITED HEATING POTENTIAL. SHRA/TSRA THREAT
SHOULD BECOME MORE DIURNAL WHILE SHIFTING NORTH THU-FRIDAY WITH
PERHAPS THE FAR SOUTH GOING DRY BOTH DAYS. OTRW LEFT IN CHANCE
POPS NORTH-NW THU/THU NIGHT AND ONLY SLIGHT POPS ALL AREAS FRIDAY
WHEN MORE SUN APPEARS LIKELY. NEXT CLOSED 5H LOW MAY SHUNT ENOUGH
MOISTURE EAST UNDER THE DEPARTING TROF TO COMBO WITH HEATING FOR
MORE SCTD NATURE SHRA SAT WITH BEST CHANCES IN THE WEST. KEPT
TEMPS CLOSE TO HPC VALUES EXCEPT WARMER AT THE END OF THE WEEK
WHEN THINKING MORE INSOLATION POSSIBLE.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
ONCE AGAIN WE HAVE A BAND OF SHOWERS AND TSTMS MOVG SLOWLY THRU
THE MTNS. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS...AND MAY
HAVE SOME GUSTY WINDS AND SMALL HAIL. AIRPORTS MOST LIKELY TO BE
AFFECTED ARE BLACKSBURG AND ROANOKE...THEN WITH A LOWER CHC
EASTWARD AT LYH AND DAN. LOOKS LIKE MOSTLY SHOWERS FOR BLUEFIELD
AND LEWISBURG. AFTER THIS BAND OF CONVECTION MOVES EAST OF THE
AREA AFTER MIDNIGHT...HIGH CONFIDENCE THAT CEILINGS AND VSBYS WILL
DROP TO IFR MOST LOCATIONS. BLF MAY BE THE EXCEPTION.

THE IFR CONDITIONS WILL CONTINUE INTO THE MORNING HOURS...SLOWLY
LIFTING TO VFR TOWARD NOON/EARLY AFTERNOON. ONCE AGAIN SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY
AFTERNOON AS A COLD FRONT MOVES THROUGH THE AREA AND A SLOW
MOVING UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES OUR REGION FROM
THE CENTRAL PLAINS.

SHOWERS AND THUNDERSTORMS WILL STAY WITH THE REGION HEADING INTO
THE EARLY PART OF NEXT WEEK...WITH PERIODS OF MVFR AND IFR
CONDITIONS POSSIBLE DURING THE OVERNIGHT AND MORNING HOURS ACROSS
THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ015>017-
     032.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ002>004-
     019-020.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...JJ/NF
SHORT TERM...JH/PH
LONG TERM...JH
AVIATION...JJ/NF
Hazardous weather outlook, May 14, 6:54 PM EDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT SAT MAY 14 2011

NCZ001-018-VAZ007-009>013-WVZ042>045-152300-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MERCER-SUMMERS-
MONROE-GREENBRIER-
654 PM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING. A FEW
THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND HEAVY RAIN
AS THE PRIMARY THREATS. SECONDARY THREATS INCLUDE GUSTY WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PERIODS OF HEAVY RAIN WILL AGAIN BE POSSIBLE ON MONDAY NIGHT
THROUGH TUESDAY NIGHT AS A STRONG UPPER LEVEL DISTURBANCE PUSHES
ACROSS OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ014-018>020-022>024-033>035-043>047-058-059-152300-
ROCKINGHAM-CASWELL-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
654 PM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING. A FEW
THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND HEAVY RAIN
AS THE PRIMARY THREATS. SECONDARY THREATS INCLUDE GUSTY WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002>004-019-020-VAZ015>017-032-152300-
ALLEGHANY NC-SURRY-STOKES-WILKES-YADKIN-GRAYSON-CARROLL-FLOYD-
PATRICK-
654 PM EDT SAT MAY 14 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING WITH VERY
HEAVY DOWNPOURS. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 14, 4:40 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     GLENVAR                 37.27N 80.15W
05/13/2011  E0 MPH           ROANOKE            VA   TRAINED SPOTTER

            SEVERAL TREES DOWN IN GLENVAR ALONG WEST MAIN STREET.

&&

KKOSTURA
Local storm report, May 14, 4:44 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     3 ESE CATAWBA           37.37N 80.07W
05/13/2011                   ROANOKE            VA   TRAINED SPOTTER

            TREES DOWN ALONG 700 BLOCK IN MASON COVE.

&&

KKOSTURA
Local storm report, May 14, 5:11 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     LOW GAP                 36.53N 80.87W
05/13/2011                   SURRY              NC   TRAINED SPOTTER

            SEVERAL TREES DOWN ALONG WEST PINE STREET.

&&

KKOSTURA
Special weather statement, May 14, 6:11 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT SAT MAY 14 2011

NCZ001>003-018-019-VAZ007-009>013-015-016-WVZ042-043-142330-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-GILES VA-GRAYSON VA-
MERCER WV-PULASKI VA-SMYTH VA-SUMMERS WV-SURRY NC-TAZEWELL VA-
WATAUGA NC-WILKES NC-WYTHE VA-
611 PM EDT SAT MAY 14 2011

...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...ASHE...BLAND...
CARROLL...GILES...GRAYSON...MERCER...PULASKI...SMYTH...SUMMERS...
SURRY...TAZEWELL...WATAUGA...WILKES AND WYTHE COUNTIES...

AT 606 PM EDT...SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 10 MILES NORTHEAST OF PINEVILLE TO 4 MILES
WEST OF GLENDALE SPRINGS...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND MAY
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

STORMS WILL BE NEAR BOISSEVAIN...SUGAR GROVE...WAGONER...AND GRASSY
CREEK AROUND 615 PM...VOLNEY...COALDALE...POCAHONTAS...AND BURKES
GARDEN AROUND 620 PM...BRAMWELL AND AND MOUTH OF WILSON AROUND 625
PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3725 8174 3721 8168 3721 8156 3728 8142
      3752 8122 3758 8120 3761 8108 3772 8098
      3770 8090 3781 8093 3781 8085 3625 8089
      3633 8177 3635 8173 3641 8175 3657 8170
      3663 8161 3692 8184 3698 8179 3714 8191

KK
Special weather statement, May 14, 7:12 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT SAT MAY 14 2011

VAZ010>014-018-WVZ044-150015-
BLAND VA-CRAIG VA-GILES VA-MONROE WV-MONTGOMERY VA-PULASKI VA-
WYTHE VA-
712 PM EDT SAT MAY 14 2011

...A STRONG THUNDERSTORM WILL AFFECT BLAND...CRAIG...GILES...
MONROE...MONTGOMERY...PULASKI AND WYTHE COUNTIES...

AT 709 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MAX MEADOWS...
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LONG SPUR...AND ALLISONIA AROUND 720 PM...
DRAPER...AND KIMBERLING AROUND 725 PM...PULASKI...AND MECHANICSBURG
AROUND 730 PM...CLAYTOR LAKE STATE PARK...AND WHITE GATE AROUND 745
PM...DUBLIN AND AND CLAYTOR DAM AROUND 750 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3732 8026 3731 8026 3724 8019 3722 8019
      3685 8088 3707 8111 3730 8095 3731 8092
      3735 8085 3739 8088 3751 8081 3764 8071

KK
Special weather statement, May 14, 7:16 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT SAT MAY 14 2011

NCZ003-004-020-150015-
STOKES NC-SURRY NC-YADKIN NC-
716 PM EDT SAT MAY 14 2011

...A STRONG THUNDERSTORM WILL AFFECT STOKES...SURRY AND YADKIN
COUNTIES...

AT 714 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER YADKINVILLE...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR NEBO...NEBO...AND CRUTCHFIELD AROUND 725
PM...ROCKFORD...FAIRVIEW...AND FAIRVIEW AROUND 730 PM...EAST BEND
AROUND 735 PM...PILOT MOUNTAIN STATE PARK...SILOAM AND AND LEVEL
CROSS AROUND 740 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3605 8080 3606 8088 3656 8082 3656 8080
      3643 8003 3641 8003 3625 8028 3626 8044
      3614 8044 3604 8058

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:28 PM EDTSpecial Weather StatementRNKRockingham, Stokes62 min
May 14, 5:29 PM EDTFlash Flood WarningRNKWatauga3 hr
May 14, 6:11 PM EDTSpecial Weather StatementRNKAlleghany, Ashe79 min
May 14, 6:49 PM EDTFlash Flood WatchRNKAlleghany, Stokes, Surry, Wilkes, Yadkin5 hr
May 14, 7:00 PM EDTFlash Flood WarningRNKAlleghany, Ashe, Surry, Wilkes4 hr
May 14, 7:16 PM EDTSpecial Weather StatementRNKStokes, Surry, Yadkin59 min
May 14, 1:48 PM EDTSpecial Weather StatementRNKCraig, Montgomery, Roanoke57 min
May 14, 3:38 PM EDTSpecial Weather StatementRNKCraig, Roanoke67 min
May 14, 3:42 PM EDTSpecial Weather StatementRNKCharlotte63 min
May 14, 5:17 PM EDTAreal Flood AdvisoryRNKCraig, Roanoke3 hr
May 14, 7:12 PM EDTSpecial Weather StatementRNKGiles, Montgomery, Pulaski, City of Radford63 min

Nearby

Flash Flood Warnings in Virginia, 2011Flash Flood Warnings in North Carolina, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.